Zidovudine-induced pigmentation on skin, nail and oral cavity – a study on 119 patients

Mohammed Shoubin, Muthusamy Kandasamy, Kannan Gopalan, Seethalakshmi Ganga vellaisamy, Navakumar Manickam

Abstract


Objective To assess the incidence of zidovudine induced pigmentation among HIV-infected patients.

 

Methods All HIV patients who were receiving antiretroviral therapy (ART) with mucocutaneous pigmentation were screened and those receiving zidovudine were included in the study. Proper mucocutaneous examination was done. Site, duration of lesions and duration of treatment were taken into consideration. All the collected data were recorded and statistically analyzed.

 

Results A total of 119 HIV infected patients on zidovudine were included in the study. Majority of the study population (52.9%) was on ART for more than 5 years. 114 patients were on zidovudine, lamivudine and nevirapine regimen and 5 patients were on zidovudine, lamivudine and efavirenz regimen. Pigmentation over nails was seen in 33 patients and 31 patients had both nail and oral mucosal pigmentation. Skin, nail and oral cavity pigmentation was there in 24 patients. For majority, i.e. 63 patients, nail was the first site to be involved.

 

Conclusion Hyperpigmentation is a major side effect with prolonged treatment of zidovudine. Prior explanation regarding adverse reactions may improve outcome of the therapy, as well as, adherence to the antiviral drug regimen.

 


Keywords


Zidovudine, pigmentation, zidovudine-induced pigmentation, HIV

Full Text:

PDF

References


Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol. 2001;2:253-62.

Singh SK, Rai T. A case of zidovudine induced pigmentation on palms and soles. Indian Dermatol Online J. 2014;5:98-9.

Chawre SM, Pore SM, Nandeshwar MB, Masood NM. Zidovudine-induced nail pigmentation in a 12- year-old boy. Indian J Pharmacol. 2012;44:801-2.

López-Pestaña A, Tuneu A, Lobo C, Zubizarreta J, Eguino P. Blue-black pigmentation of legs and arms in a 68-year-old woman. Arch Dermatol. 2007;143:1441-6.

Obuch ML, Baker G, Roth RI, Yen TS, Berger TG. Selective cutaneous hyperpigmentation in mice following zidovudine administration. Arch Dermatol. 1992;128:508-13.

Rahav G, Maayan S. Nail pigmentation associated with zidovudine: A review and report of a case. Scand J Infect Dis. 1992;24:557-61.

Grau-Massanes M, Millan F, Febrer MI, Pujol C, Alegre VA, Salavert M et al. Pigmented nail band and mucocutaneous pigmentation HIV positive patients treated with zidovudine. J Am Acad Dermatol. 1989;21:687-8.

Tadini G, D’Orso M, Cusini M, Alessi E. Oral mucosa pigmentation: A new side effect of azidothymidine therapy in patients with acquired immunodeficiency syndrome. Arch Dermatol. 1991;127:267-8.

Singh SK, Rai T. A case of zidovudine induced pigmentation on palms and soles. Indian Dermatol Online J. 2014;5(1):98-9


Refbacks

  • There are currently no refbacks.


ISSN: 1560-9014